You are here
True or False?
You shouldn’t drink grapefruit juice if you’ve taken a Valium.
True. There is significant medical evidence to prove that grapefruit juice will exacerbate the effects of tranquilizers. So, if your doctor prescribed a low dosage of Valium for you to take before an ART procedure, do not wash it down with a glass of grapefruit juice.
There are likely to be warnings on your prescription bottle, but we thought we’d alert you, just in case! And we have some documented back-up. On his wellness site, Dr. Andrew Weil explains in more detail:
Actually, grapefruit juice, more than grapefruit itself, seems to be the problem — something it contains interferes with the absorption and metabolism of a number of drugs (although there is increasing concern that eating grapefruit might do the same). The affected drugs include calcium channel blockers used to treat high blood pressure, non-sedating antihistamines such as Hismanal (astemizole), certain tranquilizers including Valium (diazepam) …
… if you take any of these drugs with grapefruit juice, you may feel a difference. With calcium channel blockers, you might notice flushing, headache, an increased heart rate or blood pressure which is lower than intended. With the tranquilizers, you may notice increased sedation … grapefruit juice can even enhance your response to caffeine, resulting in nervousness and over-stimulation.